Good Days and Bad Days
If you had a different attitude
You'd still have good days and bad days
Kaiser Chiefs — "Good Days Bad Days"
You take the good, you take the bad,
You take them both and there you have
The facts of life.
When you're going through treatments like this you have good days and bad days. Yesterday was a bad day.
To be fair, up until now they have mostly been good. Up until now these treatments have been more like things that I had to do every day before I went back to being mostly normal. Intellectually I knew why, of course, but they were still more like errands that I needed to get done. But yesterday was different. Yesterday I started really feeling the next level of side effects of both the chemo drug and the radiation. And for the first time since I caught sight of myself in the mirror after surgery, I felt like there was something really wrong with me — like I was somehow broken.
Here's a quick rundown of the highlights:
My throat — well, basically the whole inside of my mouth — has started getting really sore. That makes it hard to eat. Not that it matters much because I can't taste anything anyway. So I have to eat really small bites, which takes much longer and means that, in the end, I have to force down food for a longer period of time and get no enjoyment out of it. It has to be done because I have to get nutrition and it has to be done orally as long as possible in order to help keep the swallow muscles working, but eating has become a chore that has to be done and not something that I get to do. My voice is also starting to go.
The dentist said I need to brush more often to get stuff off my teeth as quickly as possible. But the sore inside part of my mouth says, "If you rub me with that stupid brush one more time, I'm gonna jump out the top of your head and beat you with it!" So this thing that I have to do more often — it hurts. A lot.
The main side effect of the chemo drug is a rash. And oh what a rash. It started out on my chest but has now covered my upper back, my face and the top of my head as well. Frankly, I look like some sort of weird, lizard-skinned alien. And it itches. A lot.
Now, I know that all of this is temporary. Some parts will be longer lasting than others but most of it will return to normal. The positive spin on the rash is that it proves that my body has the receptors for this drug so it's much more likely to prove an effective treatment. It feels, however, like my body bought up all of the excess receptor stock when they were having their going out of business sale.
And I also know that, even in the midst of all of this and more, I'm still incredibly blessed. There are people who have it so much worse than I do and I'm trying to keep that in perspective. It's still hard, though. And it's going to get worse before it gets better. I imagine I'll have fewer good days and more bad ones in the coming few weeks but I have to power through and get to the other side.
Until then, I have to accept the fact that this is my normal for a while and I'll try to hold onto the good in order to help me through the bad.